Deborah Hill Cone
Deborah Hill Cone is a Herald columnist

Deborah Hill Cone: How Pharmac stole my holiday

In my Instagram reality I'm having a great time. Photo / Deborah Hill Cone
In my Instagram reality I'm having a great time. Photo / Deborah Hill Cone

Ahem. This week I have a bona fide public service announcement. I always find around the summer holidays there are two quite different, yet equally vivid, realities going on in my head at the same time.

Reality one: I'm on Instagram wearing what appear to be hipster welding-goggles, drinking a chilli margarita. Me and my adorable children are making rainbow cake, oh, and here we are swimming with a giant inflatable pink flamingo.

In this reality life is one long glamorous, soft-focus-filter advertiser's wet dream! And yet - cloud over the sun, minor chord - on the other hand, you know this sun-kissed look-at-my-amazing-life crap is all, well, utter crap, don't you?

Welcome to Reality No 2. Like reverse seasonal affective disorder, in this reality I feel like running into the street and yelling "What's wrong with you poor deluded people? Life is not one long series of delightful treats and privileges.

Real life is s****y and brutal and cruel, not full of ice-cream and infinity pools!"

Yeah, you can imagine. People tend to back away from you slowly, easy-does-it, and then turn and run. So. At this time of year sometimes it is better to take the pills. Which is what I did.

Until one day, earlier this month I went to the chemist and got a new prescription filled to take on holiday with me. I didn't open the bag till I was far away and when I did I was surprised.

It was not Effexor but the generic, cheaper, version of the drug, which is called venlafaxine. Given that generics are, I believed, chemically identical versions of the substance, I figured this shouldn't make any difference.

It's like Home Brand laundry detergent innit? Gets the job done, for cheap. Down the hatch. But weirdly, within a day I started to experience distressing chills, fever, agitation, and how I imagine you'd feel if you were that spy who got poisoned being jabbed by the tip of an umbrella.

I read up on my symptoms. (Doctors must really love patients like me) Anyway, I diagnosed a mild version of something called Serotonin Syndrome.

The advice was clear: stop taking the antidepressant, stat. (In 1984, a New York university student named Libby Zion died after developing serotonin syndrome.)

The half life of venlafaxine means that it takes about three days to clear from your body. Also, stopping abruptly is not ideal. Usually it is advised to taper off; stopping cold turkey can cause discontinuation symptoms, such as "brain zaps" - a kind of noggin-based pins and needles.

So now, thanks to the largesse of Pharmac, I am off my meds. And I had a great holiday, if you like shivering in a blanket like a crack whore on a sweltering summer day. Anyway, back in Auckland, my doctor reassured me that I was not the only person who had reported different side effects from generic venlafaxine compared to the branded version.

She said different tableting aids can affect absorption and thus the patient's experience of the drug. It would have been handy if the pharmacist had pointed this out to me. I have written to Pharmac to suggest this, but have not had a reply, except an out-of-office message to say the Pharmac media staff are away on holiday. (Gee, I hope you guys are having a neat time with ice creams and infinity pools!)

I understand that Pharmac needs to maximise its budget, but the guidelines around bio-equivalence between meds, are not as clear-cut as you might think.

Medsafe (the part of the Ministry of Health which rules on these things) is apparently satisfied with a ratio of 0.8-1.2 equivalence between the generic and the original drug.

I'm not a statistician but I would not have thought this ratio was "identical". What's 1:1 then? I thought scientists were pedantic about these things but the wording of Medsafe's guidelines is positively jaunty.

"For the majority of patients, changing between bioequivalent medicines should not be an issue."

Yeah, but then you're not the one spending your holiday in a darkened room with a wet flannel over your face.

Medsafe suggests it is "advisable to closely monitor patients when switching between brands." But a source who works for a major pharmaceutical company (she asked to remain anonymous) said pharmacists hate having to alert patients that there has been a switch in their medication.

"Here, have this cheaper version! Fabbo!" Meanwhile doctors vary greatly in how far they are prepared to fight for their patients to get the original, branded drug rather than a substitution.

Personally from now on I will ask more questions about what I am taking, and I suggest you do the same.

In the meantime if you see a crazy lady, in the middle of the street, yelling "What's wrong with you people? How can you blithely sashay around wearing drapey white summer clothes like life is one long music video? Don't you realise everything is going horribly, horribly wrong?" blame Pharmac. I'm sure my new pills will kick in soon.

- NZ Herald

Get the news delivered straight to your inbox

Receive the day’s news, sport and entertainment in our daily email newsletter

SIGN UP NOW

© Copyright 2017, NZME. Publishing Limited

Assembled by: (static) on production bpcf02 at 24 May 2017 14:06:49 Processing Time: 626ms